i am considering getting an antidep from my dr. i went to a psychotropic drug seminar (training for fostercare) and i realized there was more out there than i had realized...
i took paxil....up 15 lb, btw, but it was for a specific period of time (pediatric brain tumor in my stepdaughter and resulting anxiety/stress)
i dont need anti anxiety, i need more 'go'
i exercise (run/walk 2 miles 4-5 x week)
i keep my carbs down under 70/day
i have an active spiritual life w/ bible study, ministry activity,etc.
i feel i have done the behaviors correctly for a long time, but my lack of joy is just blanketing me. i dont look forward to anything. i just go through each day, and i could stay in bed all day no problem, if i didnt have obligations.
any thoughts from you veterans? i dont want more serotonin, i want more dopamine!
i would really love some of your input, to take to my m.d. (who is very willing to help me...
thx for the welcome!
i have to do the prelim's, the diabetes/thyroid/etc testing first...
i have scoured the boards, it appears effexor, prozac, etc, can cause GAIN OR LOSS!!!!!
anyone feel moved to weigh in on 'their' medication? i am not 'down' or 'negative', i am just 'flat', and i have no joy in normally joyfull things. life is smooth and full, but i just dont ever feel joy...
thank you for your input, and again, thx for the welcome!
though a lot of people have really been helped by SSRIs, a lot haven't. It's awful because the docs make you feel like you aren't really struggling if you aren't willing to take a drug. So I did, I tried several and gained 40 pounds. Those were the ones that DO NOT cause weight gain. THe worst was Effexor. It is often compared to heroin when people talk about discontinuing it. It is so awful. It's been 7 weeks completely off it and I'm still having horrible electric-shock symptoms and everybody I know who has taken it has had these symptoms.
The drug that has worked miracles for me is RITALIN. I know, Ritalin. It is amazing, I feel like I have my life back. Except for the Effexor side effects. I've lost 15 pounds in 2 months and I know that these are going to be gone for good. I finally feel like I have the patience and chemical balance to stick to a healthy WOE.
I hope this helps someone. I wish someone had told me how impossibly difficult getting off Effexor would be - I never would have taken it and I wish I never had.
Completely agree with Jennifa on Effexor. Bad news drug. Gained 50 pounds over several years. It wasn't the drugs fault entirely but it did put me in a state of mind of complacency. And the withdrawls were horrific. I would be terribly ill when I missed just one dose.
The best person to ask about drugs would be your doctor. We each react differently to different drugs so what works or doesn't work for one may not apply to another. It is trial and error.. you may need to try many different drugs and or dosages to get the right for. It is also possible drugs are not the right choice for you.. they aren't for everyone nor should they be. They are one option of many viable treatment plans.
One thing I did want to bring up. You cannot expect a drug to bring you joy... at least not the legal prescription sort. If there was a happy pill , believe me I'd be on it. To get from the flat state I was in to the fairly happy state I am in now took me doing something about it.. exercising, eating well, not letting people step on me. speaking up when I need or want something, taking the time to really appreciate what God has provided. etc.. basically taking back control of my own life. My own actions helped propel me.. and they can get you there too.
"What are you REALLY hungry for?"
I've also been doing some research into anti-depressants and it doesn't seem to matter who you talk to, some drugs will cause weight gain and the exact same med will cause someone else to lose weight.
While I agree that real joy won't come from a pill I really do believe that medication can help your mood enough that it will help deal with some other stuff that is in your life that will help enjoy life again.
I have been on Paxil for a few years now and have gained about 35 lbs. I don't know if it is because of the meds or it was going to happen anyway, but it is a lot harder to lose than it used to be.
I used to have panic attacks, but had stopped having them before the Paxil. I was put on it after a major depressive episode in which I was very agitated, not sluggish. I felt like my insides were going to explode and just could not be still. I felt like running and screaming!
Now, I am very irritable, and tired all the time. When I go to sleep at nite, sometimes my hubby cannot even wake me up. I have never been a heavy sleeper like that. Then I wake up still tired and drained.
My MD thinks this is the right med for me, but I have my doubts.
Any suggestions. Can you become "immune" to a particular antidepressant?
Our bodies are constantly changing, so what once worked for us.. may not work for us anymore. It is possible you might need a different med, a higher dose of that med or maybe a different sort of therapy. If your doctor refuses to discuss it with you, get another doctor who will listen to your concerns. They work for us.
I know my meds effectiveness really is less around my period. And as I get older, my PMS gets worse. Eventually I may need a second med once a month, or else I'll be ramming people with my car Just kidding. But I am aware of my body changing.. so I may need another Anti D someday. As much as I hate the idea of yet another med, it is reality.
Good Luck to you
"What are you REALLY hungry for?"
I was on Effexor XR for about 18 months....when I was on 75 mg.....I lost 12 pounds...doing WW at home....writing down everything I ate....it took 5 months.....last spring & summer.
Last December my doctor raised it to 150 mg....I gained 15 lbs.....in about 5 months.....the side effects were not nice...among them....I was sleeping about 4 to 5 extrs hours extra a day....between getting up about 2 hours later....2 hour nap in the afternoon....then falling asleep in the evening.....when I was awake...I had no energy....there were others also.
I went off the Effexor 2 weeks ago....have been having trouble going to sleep since....my eyeballs have been sore....then there are the times when I am feeling down. I went off it abruply....so hope the side effects don't get worse.
Last year in the spring I tried to go off the Effexor.....I was real sad for a week....could hardly get out of bed.
Sometimes I think the antidepressant is worse than the depression....I am now using a light box from October until April....it does help....I also use it in the spring & summer on rainy or cloudy days.
i posted my question a few months ago. i was really beside myself. i had regained 15 lbs rapidly, after having them off for only a few months. i had some circumstances which were beyond my control, and i had a really'... victim-like, cant effect change, cant even get my own behaviours back in control...' attitude. thank you for all of your info. if i had grabbed the effexor/prozac, i could be even heavier now, and i would really be inconsolable....
you really helped take a deep breath, and not jump from the frying pan into the fire....
i am on WW now, and i am running, and i think i am doing much better....
your input really helped me from making what could have been a totally disasterous decision....